COVID-19 Vaccine-Related eConsults: Case 8
eConsult Clinical Question
A 41-year-old female patient reports having a diffuse, itching rash on trunk following second Moderna COVID vaccine. She took Benadryl and the rash resolved in 24 hours. She is concerned about getting a booster and works at a physical therapist in a school district. Can she get a third dose of Moderna?
- Restatement of the question: 41-year-old woman who developed a diffuse itchy rash after her second Moderna COVID vaccine. Question of safety for the third.
- Recommendation(s): It is impossible to tell from the current information with certainty whether this may have represented a type 1 hypersensitivity to the vaccine versus a delayed drug rash, though it is much more likely to have been the later which is of low risk/concern. It would be safe for her to get the Johnson & Johnson as a booster. Alternatively, we could see her and get a full history and recommend receiving a third dose of the Moderna of Pfizer vaccine in a monitored setting capable to treating anaphylaxis (e.g., our clinic).
- Rationale and/or evidence for recommendation: Evolving understanding of hypersensitivity reactions to COVID vaccines.
- Contingency plan: Refer to our clinic.
These real-life examples have some limitations. Given the evolving recommendations and guidance on COVID-19 care, these cases should not be considered complete or definitive and may not reflect the most up-to-date guidance.